Alert archive / Alabama / Frost Advisories in 2011

Frost Advisory 1, NWS Birmingham, AL

March 24, 201119 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Mar 24, 2011, 3:28 PM CDT for 19 counties in Alabama. It took effect at Mar 25, 2011, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2011, 3:28 PM CDT (20:28 UTC)
In effect from
Mar 25, 2011, 1:00 AM CDT
Expired
Mar 25, 2011, 9:00 AM CDT
In force
8 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 56 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -196 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-196 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WWUS74 KBMX 242028
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT THU MAR 24 2011

...PATCHY FROST POSSIBLE TONIGHT...

.COLD HIGH PRESSURE WILL BUILD INTO CENTRAL ALABAMA TONIGHT. LIGHT
WINDS AND CLEAR SKIES WILL ALLOW TEMPERATURES TO FALL TO NEAR
FREEZING ACROSS NORTH CENTRAL ALABAMA...ALLOWING PATCHY FROST TO
DEVELOP ON VEGETATION AND GROUND SURFACES.

ALZ011>015-017>021-024>029-251400-
/O.NEW.KBMX.FR.Y.0001.110325T0600Z-110325T1400Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...BIRMINGHAM...HOOVER...COLUMBIANA...
PELHAM...ALABASTER...PELL CITY...MOODY...TALLADEGA...SYLACAUGA...
ASHLAND...ROANOKE
328 PM CDT THU MAR 24 2011

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY. 

THE COMBINATION OF TEMPERATURES IN THE LOW TO MID 30S...LIGHT WINDS
AND CLEAR SKIES WILL ALLOW PATCHY FROST TO DEVELOP OVERNIGHT. DUE
TO THE RECENT WARM WEATHER...SOME VEGETATION HAS ALREADY BUDDED OR
BLOOMED. PERSONS WITH AGRICULTURAL INTEREST SHOULD TAKE
PREVENTATIVE MEASURES TO ENSURE THAT TENDER VEGETATION IS
PROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
838 
WWUS74 KBMX 250212
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
912 PM CDT THU MAR 24 2011

...PATCHY FROST POSSIBLE TONIGHT...

.COLD HIGH PRESSURE WILL BUILD INTO CENTRAL ALABAMA TONIGHT.
LIGHT WINDS AND CLEAR SKIES WILL ALLOW TEMPERATURES TO FALL TO
NEAR FREEZING ACROSS NORTH CENTRAL ALABAMA...ALLOWING PATCHY
FROST TO DEVELOP ON VEGETATION AND GROUND SURFACES.

ALZ036>038-251400-
/O.EXA.KBMX.FR.Y.0001.110325T0600Z-110325T1400Z/
COOSA-TALLAPOOSA-CHAMBERS-
INCLUDING THE CITIES OF...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE
912 PM CDT THU MAR 24 2011

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY. 

THE COMBINATION OF TEMPERATURES IN THE LOW TO MID 30S...LIGHT
WINDS AND CLEAR SKIES WILL ALLOW PATCHY FROST TO DEVELOP
OVERNIGHT. DUE TO THE RECENT WARM WEATHER...SOME VEGETATION HAS
ALREADY BUDDED OR BLOOMED. PERSONS WITH AGRICULTURAL INTEREST
SHOULD TAKE PREVENTATIVE MEASURES TO ENSURE THAT TENDER
VEGETATION IS PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

ALZ011>015-017>021-024>029-251400-
/O.CON.KBMX.FR.Y.0001.110325T0600Z-110325T1400Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...BIRMINGHAM...HOOVER...COLUMBIANA...
PELHAM...ALABASTER...PELL CITY...MOODY...TALLADEGA...SYLACAUGA...
ASHLAND...ROANOKE
912 PM CDT THU MAR 24 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY. 

THE COMBINATION OF TEMPERATURES IN THE LOW TO MID 30S...LIGHT
WINDS AND CLEAR SKIES WILL ALLOW PATCHY FROST TO DEVELOP
OVERNIGHT. DUE TO THE RECENT WARM WEATHER...SOME VEGETATION HAS
ALREADY BUDDED OR BLOOMED. PERSONS WITH AGRICULTURAL INTEREST
SHOULD TAKE PREVENTATIVE MEASURES TO ENSURE THAT TENDER
VEGETATION IS PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Mar 24, 12:20 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 24, 12:20 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CDT THU MAR 24 2011

.UPDATE...18Z AVIATION.

&&

.DISCUSSION...

BREEZY NW WINDS WILL PERSIST THRU THE AFTN WITH SUSTAINED WINDS OF
GENERALLY 10-12 KTS AND GUSTS UP TO 20 KTS. A CU FIELD HAS
DEVELOPED ACROSS THE FAR NERN PORTIONS OF THE CWA THIS MRNG.
EXPECT THESE CLOUDS TO SLOWLY DISSIPATE BY THIS EVNG. AFTN HIGHS
SHOULD TOP OUT IN THE LOW 60S NORTH TO LOW 70S SOUTH. ONLY
ADJUSTMENTS NEEDED TO THE FORECAST WERE FOR HOURLY TEMPS AND DEW
POINTS. HIGH PRESSURE WILL BUILD IN TONIGHT...WITH LOW TEMPS
FALLING INTO THE LOW TO MID 30S ACROSS THE NORTH. SINCE WE HAVE
NOW ENTERED THE GROWING SEASON WILL HAVE TO WATCH CLOSELY FOR A
POSSIBLE FROST ADVISORY TONIGHT.

19

&&

.AVIATION...
18Z TAF DISCUSSION.

BREEZY NW WINDS WILL CONTINUE THRU THE AFTN THANKS TO A SOMEWHAT
TIGHTER PRESSURE GRADIENT IN PLACE ACROSS MUCH OF THE REGION.
SUSTAINED WINDS OF 10-12 KTS WITH GUSTS UP TO 20 KTS CAN BE
EXPECTED. WINDS WILL DECREASE AND SHIFT TO THE N THIS EVNG AS SFC
HIGH PRESSURE BUILDS INTO THE AREA. THE RIDGE THE WILL SLOWLY PUSH
EWD ON FRI ALLOWING WINDS TO SHIFT AROUND TO THE W BY MID MRNG.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

19

&&

.PREV DISCUSSION... /ISSUED 622 AM CDT THU MAR 24 2011/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT.

THE COLD FRONT HAS PUSHED THROUGH MOST OF THE AREA THIS MORNING.
COOLER TEMPERATURES ARE EXPECTED THROUGH FRIDAY WITH A LIGHT FROST
POSSIBLE FRIDAY MORNING ACROSS THE NORTH. CLOUDS ROLL IN FRIDAY
NIGHT WITH A CHANCE OF SHOWERS ACROSS THE NORTHERN HALF OF THE
AREA AFTER MIDNIGHT.

LONG TERM...SATURDAY THROUGH WEDNESDAY.

AN UNSETTLED PATTERN FOR THE WEEKEND AND REALLY MUCH OF EARLY NEXT
WEEK. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
AS SURFACE LOW PRESSURE SHIFTS THROUGH THE STATE ALONG OR NEAR A
STALLED FRONTAL BOUNDARY. UPPER LEVEL PATTERN CONSISTS OF ZONAL
FLOW WITH EMBEDDED SHORTWAVE ENERGY WHICH SHOULD WORK FAVORABLY
WITH GOOD SURFACE BASED INSTABILITY THROUGHOUT THE DAY SATURDAY.
THERE REMAINS SOME THREAT OF SEVERE WEATHER OVER THE WEEKEND
ALTHOUGH DETAILS REMAIN BURIED IN THE MESOSCALE. STILL LIKE THE
IDEA OF A MORE MCS DRIVEN EVENT ALTHOUGH FORECAST SOUNDINGS ARE
ALSO SUPPORTIVE OF SUPERCELLS. EVERYONE STANDS TO SEE A CHANCE OF
SOME RAINFALL OVER THE WEEKEND HOWEVER THE BETTER CHANCES WILL BE
NEAR THE BOUNDARY ACROSS THE NORTHERN HALF OF THE STATE.

MUCH UNCERTAINTY WITH WHAT HAPPENS MONDAY THROUGH WEDNESDAY AS THE
ONCE DYNAMIC LOOKING SYSTEM ORIGINALLY FORECAST TO ARRIVE
MONDAY/MONDAY NIGHT HAS NOW FLATTENED OUT AND SPED UP. THE 00Z
MODELS ARE GENERALLY FORECASTING A CLEARING COLD FRONT TO PUSH
THROUGH ON MONDAY MORNING WITH HIGH PRESSURE BRIEFLY BUILDING IN
FOR MONDAY NIGHT AND TUESDAY. ANOTHER STORM SYSTEM BY THE END OF
THE FORECAST PERIOD BUT ALL OF THIS IS COMPLETELY DIFFERENT FROM
YESTERDAY. WILL KEEP POPS IN THE HIGH CHANCE RANGE FOR MONDAY AND
THEN TAPER DOWN TO SLIGHT CHANCE AFTER THAT.

88

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 24, 1:01 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CDT THU MAR 24 2011

ALZ011>015-017>050-251801-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
101 PM CDT THU MAR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

COLD TEMPERATURES ARE EXPECTED TONIGHT AS HIGH PRESSURE BRIEFLY
BUILDS INTO THE AREA. OVERNIGHT LOWS WILL DROP INTO THE LOW TO MID
30S ACROSS THE NORTHERN HALF OF THE AREA...WITH PATCHY FROST
POSSIBLE GENERALLY ALONG AND NORTH OF A LINE FROM VERNON...TO
SYLACAUGA...TO ROANOKE. SOME LOCALLY COOLER SITES MAY REACH THE
FREEZING MARK BRIEFLY AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS...INCLUDING THE THREAT
OF DAMAGING WINDS AND LARGE HAIL...ACROSS PORTIONS OF CENTRAL
ALABAMA DURING THE SATURDAY THROUGH MONDAY TIME FRAME. THE SEVERE
WEATHER THREAT WILL NOT BE CONTINUOUS DURING THIS TIME...BUT MAY COME
IN SEVERAL WAVES.

THE MOST LIKELY TIME FOR THE FIRST WAVE OF STORMS IS SATURDAY
AFTERNOON AND SATURDAY NIGHT.  CONFIDENCE IN THE SEVERE THREAT FOR
SATURDAY IS INCREASING...BUT THE TORNADO THREAT IS DECREASING.
THEREFORE THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. A
FEW STRONG TO SEVERE THUNDERSTORMS MAY CONTINUE OR REDEVELOP ON
SUNDAY...MAINLY ACROSS THE SOUTH...AS A COLD FRONT PUSHES THROUGH THE
AREA. ANOTHER ROUND OF SEVERE WEATHER COULD BE POSSIBLE AGAIN ON
MONDAY ACROSS THE SOUTH IF THE FRONT STALLS OVER THE AREA.

BECAUSE THE COMPUTER MODELS ARE STILL HAVING A HARD TIME DEALING
WITH THE SPECIFICS...MOST NOTABLY THE LOCATION AND MOVEMENT OF
THE COLD FRONT...FORECAST CONFIDENCE REMAINS LOW FOR LATE SUNDAY INTO
MONDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY OVER THE WEEKEND.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:19 PM CDTSpecial Weather StatementBMXShelby26 min
Mar 23, 11:08 PM CDTSpecial Weather StatementBMXShelby, Talladega52 min
Mar 23, 11:16 PM CDTSpecial Weather StatementBMXBlount29 min
Mar 23, 11:44 PM CDTSpecial Weather StatementBMXJefferson, Shelby, Tuscaloosa46 min

Nearby

Frost Advisories in Alabama, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.